Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fatigue with low testosterone
Jan 13, 2004

I have recently noticed more fatigue. My viral load has been undectectable for 3 years and my CD4 has been dropping slowly(currently 180). I hear some opinions that the health of the immune system is judged more by viral load (lack of it) and another school of thought that indicates CD4 count is a better overall measure.

I have a total testosterone of 161...the normal range on the test indicates 241-827.

Considering my overall fatique should I consider testosterone replacement therapy? Are there significant risks associated with such therapy?

Response from Dr. Conway

First, it should be made quite clear that the key marker of how your immune system is doing is your CD4 count, NOT the viral load. A higher viral load helps predict who will experience a more rapid decrease in CD4 count over time, but as long as the CD4 count is maintained, the risk of opportunistic infections is minimal, whatever the load.

As far as the fatigue goes, I would begin by making sure there is no other cause for it. Make sure you are not anemic, or having the beginnings of PCP or something else (your CD4 count is below 200). If this is not the case, I would make sure that your FREE (not total) testosterone is decreased before embarking on replacement therapy. There are clearly risks in using anabolic agents (liver toxicity and increased chance of heart attacks, to name but two). You want to sure a deficiency is present before starting replacement therapy.



Previous
Sustiva and Driving
Next
Re: treatment during acute phase

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement